Tornadoes · United States · Michigan · 2021

EF0 tornado, Campbell Corners to West Sebewa, Michigan, June 26, 2021

From Campbell Corners to West Sebewa, this EF0 tornado ran 1.1 miles across Ionia County on June 26, 2021, touching down at 4:31 PM EDT and reaching 25 yards wide. It killed nobody, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 26, 2021
Touchdown
4:31 PM EDT (20:31 UTC)
Lifted
4:33 PM EDT (20:33 UTC)
On the ground
2 minutes
Path length
1.1 miles (1.7 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$75,000
County
Ionia County
Touchdown point
42.768, -85.289
Lift-off point
42.772, -85.269
Record number
2106261431-01

The damage survey

5 damage points were recorded along this path by NWS GRR, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Multiple homes damaged - including Bippley/Jordan Lake Road, Ainsworth Road, and Harwood Road. Power lines on Clarksville Road are near the end point of the tornado.
  • Trees and Limbs were snapped along the path
  • East of Freeport. Damage to 2 properties - including a farm off Vedder Road with the silo top ripped off and barns damaged.
  • Tree line damage just Northeast of the Bell Road/Vedder Road intersection is approximately where this tornado lifted off the surface.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A low pressure system and warm front combined to setup conditions favorable for the development of several weak tornadoes on June 26th. Storm damage surveys were conducted and it was determined that two EF-1 tornadoes occurred and that several EF-0 tornadoes occurred.

An NWS storm survey determined an EF-0 tornado occurred with path length of a mile.There was damage to 2 properties - including a farm off Vedder Road with the silo top ripped off and barns damaged. Tree line damage just northeast of the Bell |Road/Vedder Road intersection is approximately where the tornado lifted off the surface.

An NWS storm survey determined that an EF-1 tornado occurred north of Lake Odessa. Multiple homes and barns were damaged at the following locations: Bippley/Jordan Lake Road, Ainsworth Road, and Harwood Road. Convergent tracks were observed through corn and wheat fields. Trees were blown down or snapped. Wood power poles were snapped on Clarksville Road near the end point of the tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 17:11 UTC and running to 01:58 UTC.

Issued (UTC)ExpiredProductOffice
17:11 UTC01:58 UTCTornado WatchGRR
19:10 UTC13:51 UTCFlood WarningGRR
20:55 UTC22:00 UTCSevere Thunderstorm WarningGRR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at Jun 26, 3:41 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 26, 3:41 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
341 PM EDT Sat Jun 26 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 340 PM EDT Sat Jun 26 2021

- Severe Threat continues this evening

- Flooding threat continues into Sunday at least

- Chances for precipitation almost every forecast period of 7day
  forecast

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 340 PM EDT Sat Jun 26 2021

- Severe Threat continues this evening

Line of storms will progress east across the Tornado Watch area
late this afternoon and evening. We are working with strong winds
aloft that is resulting in very fast storm motions near 50 knots
at times. Damaging winds remain the main threat, however we are
still monitoring areas of rotation within the line. Tornadoes are
still a possibility with kinks in the line and cells out of ahead
of the line as well. 0-3km SRH off the KGRR VWP has jumped to 359
m2/s2 as the low level jet has strengthened. We expect the line to
sweep east this evening with a relative lull in the activity
tonight as compared to what has been taking place much of the last
several days.

- Flooding threat continues into Sunday at least

As expected, rivers are rising all across West Michigan with several
days of heavy rain in the rearview mirror. Unfortunately, another
day of heavy rain lies ahead of us. 2-4 inches of rain are already
on the ground across most of the area, with more than 5 inches
having already fallen closer to Lake Michigan in some areas. As long
as today's heavy rain doesn't fall repeatedly in the same areas,
general rain totals should result in another 1 or 2 inches of rain
in most areas. This will keep rivers rising, and result in a lot of
bankfull conditions over the next few days, but no significant
flooding. If we end up putting down 3 or 4 more inches of rain over
some areas, we could end up pushing some of our rivers over flood
stages.

Perhaps the bigger risk is related more to the general flooding of
roads, yards, and small creeks that will be possible. Soils are now
saturated, and creeks are already running high. Thus, if we do get
some training of the heavier rain showers today over the same areas,
a significant portion of that rain will have nowhere to go, and will
result in flooding on these smaller streams and other low areas. A
flood watch remains in effect as the conditions for both of these
types of flooding remain over our neck of the woods through
tomorrow.

- Chances for precipitation almost every forecast period of 7day
  forecast

The pattern will remain conducive for showers and thunderstorms
much of the next 7 days. A frontal boundary will remain nearby
with southwest flow aloft at least into Monday night and Tuesday.
After that time an upper trough rotates in from the west which
will make the precipitation more showery. Bottom line, we are in a
wet pattern and it will continue well into the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 147 PM EDT Sat Jun 26 2021

Showers and storms are beginning to develop southwest of Michigan
and are moving this way. We'll see storms at the terminals this
afternoon/evening and it's not out of the question a few could be
strong to severe. The storms will move out during the evening
leaving light rain showers overnight. Cigs/vsbys will improve
after 12z.

&&

.MARINE...
Issued at 340 PM EDT Sat Jun 26 2021

Have opted to include a Beach Hazards Statement to go along with
the Small Craft Advisory. The Van Buren zone will run from this
evening through Sunday morning at 10am. The areas from Allegan
through Oceana County will run from this evening through 200pm on
Sunday. Fairly strong southwesterly winds will ramp up tonight and
should at least reach the 15 to 25 knot range. This should boost
wave heights into the 3-5 foot range. Therefore, both the SCA and
the BHS appear warranted. The highest waves will likely be late
tonight and during the morning hours of Sunday, so folks fishing
early/morning pleasure craft on the big lake and morning swimmers
will be the most affected. Waves should steadily fall through the
day, so postponing boating/swimming trips until later in the
afternoon would be prudent.

Much lighter winds and smaller waves set up for Sunday night into
Monday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Sunday morning for MIZ050>052-056>059-
     064>067-071>074.

     Beach Hazards Statement through Sunday afternoon for MIZ043-050-
     056-064.

     Beach Hazards Statement through Sunday morning for MIZ071.

LM...Small Craft Advisory until 2 PM EDT Sunday for LMZ845>848.

     Small Craft Advisory until 10 AM EDT Sunday for LMZ844.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...04
MARINE...Duke
Hazardous weather outlook, Jun 26, 11:50 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1150 AM EDT Sat Jun 26 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1150 AM EDT Sat Jun 26 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A threat for severe thunderstorms exists this afternoon and evening
between 200pm and 1000pm. The greatest chance for severe weather
will occur south of a Muskegon to Mt. Pleasant line. Main threats
today will be damaging winds especially, but we cannot rule out a
couple isolated tornadoes as well. Thunderstorm movement today will
be rapidly off to the northeast at near 50 mph.

A risk for flooding exists through tonight. Additional rain through
the day could become excessive as showers and storms will likely
repeatedly move over the same areas. Urban and poor drainage
flooding in addition to overflowing small streams and creeks are all
possible. The ground is already saturated from the recent heavy
rainfall and streams are running high.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The risk for flooding and severe weather could persist into
Sunday. Additional storms are possible for much of next week which
could maintain the flooding hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening. Please
relay reports of severe weather to the National Weather Service.

LMZ844>849-270830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1150 AM EDT Sat Jun 26 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of dense fog are expected over Lake Michigan today. In
addition...thunderstorms will produce cloud to water lightning
strikes. The wind and waves will be on the increase today into
tonight...which could pose a risk to smaller craft.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times for much of the period.

Conditions are expected to be hazardous for smaller craft Sunday
for much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening. Please
relay reports of severe weather to the National Weather Service.

MJS/DUKE

In the hours before

Local storm report, Jun 26, 2:58 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
258 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       1 SSW KENTWOOD          42.87N 85.60W
06/26/2021  M3.67 INCH       KENT               MI   PUBLIC

            RAINFALL SINCE THURSDAY THROUGH 7 AM THIS
            MORNING.

&&

WDM
Local storm report, Jun 26, 3:02 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       FRUITPORT               43.13N 86.16W
06/26/2021  M2.43 INCH       MUSKEGON           MI   PUBLIC

            IN ONE HOUR AND 20 MINUTES AT FRUITPORT HIGH
            SCHOOL 2.43 OF RAIN FELL.

&&

WDM
Local storm report, Jun 26, 3:13 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       1 E GRANT               43.33N 85.80W
06/26/2021  M1.83 INCH       NEWAYGO            MI   MESONET

            MESONET STATION GRNTN GRANT. THIS IS A ONE
            HOUR RAINFALL REPORT.

&&

WDM
Local storm report, Jun 26, 4:22 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
422 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       CROTON                  43.43N 85.67W
06/26/2021  M1.80 INCH       NEWAYGO            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CROM4 CROTON. THIS IS
            A ONE HOUR RAINFALL REPORT.

&&

WDM
Local storm report, Jun 26, 4:23 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       1 SE GRANDVILLE         42.90N 85.74W
06/26/2021  M1.05 INCH       KENT               MI   MESONET

            MESONET STATION DW6683 GRANDVILLE. THIS IS A
            ONE HOUR RAINFALL REPORT.

&&

WDM
Local storm report, Jun 26, 4:26 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
426 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       3 SW WYOMING            42.86N 85.74W
06/26/2021  M1.37 INCH       KENT               MI   PUBLIC

            THIS RAINFALL OCCURRED IN 40 MINUTES.

&&

WDM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

8.5 hours before the tornado, 151 km from the path. June 26, 2021.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 492 joules per kilogram, CIN -3, lifted condensation level 493 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 90 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
142 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

3.5 hours after it, 151 km from the path. June 27, 2021.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 651 joules per kilogram, CIN -4, lifted condensation level 832 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 309 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
564 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The radar

The Grand Rapids radar (KGRR), 26 km away, was scanning. The volume nearest the touchdown began at 20:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:00 UTCHEAVY RAIN 2.553 Ssw Comstock ParkKent, MITHIS IS A 24 HOUR RAINFALL REPORT IN WALKER, OR 3 MILE AND ALPINE.
18:45 UTCHEAVY RAIN 3.671 Ssw KentwoodKent, MIRAINFALL SINCE THURSDAY THROUGH 7 AM THIS MORNING.
20:10 UTCHEAVY RAIN 1.051 Se GrandvilleKent, MIMESONET STATION DW6683 GRANDVILLE. THIS IS A ONE HOUR RAINFALL REPORT.
20:20 UTCHEAVY RAIN 1.373 Sw WyomingKent, MITHIS RAINFALL OCCURRED IN 40 MINUTES.
20:23 UTCTORNADO3 Wnw LowellKent, MIEF-0 WITH PATH LENGTH 0.6 MILES. TREES AND LIMBS WERE SNAPPED FROM BENNETT ST AND CUMBERLAND AVE TO VERGENNES ST EAST OF CUMBERLAND AVE.
20:31 UTCTORNADO1 Ene FreeportIonia, MIEF-0 WITH PATH LENGTH OF ABOUT 1 MILE. BARNS AND TOPS OF SILOS WERE DAMAGED ALONG VEDDER ROAD EAST OF HASTINGS ROAD.
20:42 UTCTORNADO2 N Lake OdessaIonia, MIEF-1 WITH PATH LENGTH ABOUT 4.5 MILES. ONE HOME WITH ATTACHED GARAGE ADDITION HAD HALF OF THE ROOF TORN OFF. OTHER HOME HAD SIDING DAMAGE. DOZENS OF TALL HEALTHY TREES SNAPPED HALFWAY UP THE TRUNK. POWER POLES SNAPPED.
20:57 UTCTSTM WND DMG2 N Lake OdessaIonia, MIROOF TORN OFF A HOUSE. TREES SHREDDED. TREE ON STRUCTURE.
22:03 UTCHEAVY RAIN 2.552 W AdaKent, MI5.43 INCHES - 3 DAY TOTAL.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of June 26, 2021

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 261:26 PM CDTUnratedGreene, IL0.125
June 261:29 PM CDTEF0Lake, IN3.3250
June 262:06 PM CDTEF0Will, IL4.1100
June 263:31 PM EDTEF0Ottawa, MI2.425$100,000
June 263:33 PM EDTEF1Mecosta, MI2.9100$100,000
June 264:23 PM EDTEF0Kent, MI0.650$50,000
June 263:35 PM CDTEF0Logan, IL0.275
June 264:40 PM EDTEF1Ionia, MI5.050$250,000
June 265:09 PM EDTEF0Clare, MI3.7100$100,000
June 264:36 PM CDTEF0Livingston, IL0.775
June 265:49 PM EDTEF2Huron, MI6.84006$1.9 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.